Texas, 2012

Lightning Strike in Texas, July 15, 2012

July 15, 2012 · NWS HGX · 1 event in 1 county or zone

Two men were killed when they sought refuge under a tree during a thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Two men were killed when they sought refuge under a tree during a thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 15, 9:13 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 15, 9:13 AM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1013 AM CDT SUN JUL 15 2012

.DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ALONG THE
COAST MOVING NORTHEAST. THESE HAVE PRODUCED GUSTS OF 20-27 KTS
AND .77" OF RAIN AT GLS. 00Z/06Z MODELS DID A VERY POOR JOB IN
RESOLVING THESE STORMS AS WELL AS THE TEXAS TECH WRF/4KM NAT WRF
THOUGH THE RUC HAS DONE A MARGINAL JOB BUT WITH TOO MUCH
CONVECTION OVER THE GULF. WATER VAPOR HAS A SMALL CYCLONIC
CIRCULATION EMBEDDED IN THE MOIST AXIS JUST WEST OF MATAGORDA BAY.
AREA SOUNDINGS AND ACARS SOUNDINGS INDICATE THAT CONVECTIVE TEMPS
OF 82 TO 85 SHOULD BE SUFFICIENT FOR FURTHER DEVELOPMENT. HAVE
RAISED POPS IN THE SOUTH AND NORTHEAST FOR THE SHORT TERM TRENDS
THIS MORNING AND IN THE WEST FOR THE AFTERNOON AS VORT LIFTS NORTH
AND SPEED DIVERGENCE ALOFT HAS SOME ADDITIONAL LIFT. SHEAR AXIS
CONTINUES TO MOVE WEST AND THIS TO SHOULD HELP TO DESTABILIZE THE
WESTERN AREAS THIS AFTERNOON. STILL WORRIED ABOUT THE MOIST AXIS
ACROSS THE CENTRAL GULF AND OVER LA...WV CONTINUES TO CLEARLY
DEPICT THE WESTWARD PROGRESSION...COULD MAKE FOR A WET
MONDAY/TUESDAY. 45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      91  73  92  74  93 /  40  20  30  20  30
HOUSTON (IAH)              90  74  91  75  92 /  40  20  30  10  30
GALVESTON (GLS)            88  81  90  81  90 /  40  20  30  20  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...45
Hazardous weather outlook, Jul 15, 3:12 AM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
412 AM CDT SUN JUL 15 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-160915-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
412 AM CDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY.
WIDESPREAD PRECIPITATION IS NOT EXPECTED AND RAINFALL AMOUNTS ARE
EXPECTED TO BE LESS THAN THE PAST FEW DAYS. AVERAGE RAINFALL IS
EXPECTED TO BE A HALF INCH OR LESS WITH SOME ISOLATED TOTALS
BETWEEN 1 AND 2 INCHES IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY.
RAINFALL AMOUNTS WILL AVERAGE LESS THAN A HALF INCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Houston radar (KHGX), 55 km away, was scanning. The volume nearest the first event began at 17:04 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Harris

When
July 15, 11:07 AM CST
Where
Harris County, 2.38 mi NE of Little York
Deaths
2 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
29.895, -95.373

Two men who were playing soccer were killed by a lightning strike while seeking shelter under a tree on the perimeter of the field. A third man was injured.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Harris2012-07-1526MaleUnder TreeDirect
Lightning, Harris2012-07-1527MaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383393.